Journal of Statistical Physics

, Volume 116, Issue 1–4, pp 907–922 | Cite as

Total Positivity Properties of Generalized Hypergeometric Functions of Matrix Argument

  • Donald St. P. Richards
Article

Abstract

In multivariate statistical analysis, several authors have studied the total positivity properties of the generalized (0F1) hypergeometric function of two real symmetric matrix arguments. In this paper, we make use of zonal polynomial expansions to obtain a new proof of a result that these 0F1functions fail to satisfy certain pairwise total positivity properties; this proof extends both to arbitrary generalized ( r F s ) functions of two matrix arguments and to the generalized hypergeometric functions of Hermitian matrix arguments. In the case of the generalized hypergeometric functions of two Hermitian matrix arguments, we prove that these functions satisfy certain modified pairwise TP2properties; the proofs of these results are based on Sylvester's formula for compound determinants and the condensation formula of C. L. Dodgson [Lewis Carroll] (1866).

compound determinant condensation formula FKG inequality likelihood ratio test statistics monotone power function random matrix total positivity noncentral Wishart distribution zonal polynomial 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

REFERENCES

  1. 1.
    T. W. Anderson, An Introduction to Multivariate Statistical Analysis, 3rd edn. (Wiley, New York, 2003).Google Scholar
  2. 2.
    J. V. Bondar, The Monotone Power Function for Tests in MANOVA-The 2 x 2 Case, unpublished manuscript (Carleton University, Ottawa, 1988).Google Scholar
  3. 3.
    D. Bressoud and J. Propp, How the alternating sign matrix conjecture was solved, Notices Amer. Math. Soc. 46:637–646 (1999).Google Scholar
  4. 4.
    C. L. Dodgson, Condensation of determinants, Proc. Roy. Soc. London 15:150–155 (1866).Google Scholar
  5. 5.
    P. S. Dwyer, Linear Computations(Wiley, New York, 1951).Google Scholar
  6. 6.
    N. R. Goodman, Statistical analysis based on a certain multivariate complex Gaussian distribution. (An introduction), Ann. Math. Statist. 34:152–177 (1963).Google Scholar
  7. 7.
    P. Groeneboom and D. R. Truax, A monotonicity property of the power function of multivariate tests, Indag. Math. 11:209–218 (2000).Google Scholar
  8. 8.
    K. I. Gross and D. S. P. Richards, Special functions of matrix argument. I. Algebraic induction, zonal polynomials, and hypergeometric functions, Trans. Amer. Math. Soc. 301:781–811 (1987).Google Scholar
  9. 9.
    K. I. Gross and D. St. P. Richards, Total positivity, spherical series, and hypergeometric functions of matrix argument, J. Approx. Theory 59:224–246 (1989).Google Scholar
  10. 10.
    A. T. James, Distributions of matrix variates and latent roots derived from normal samples, Ann. Math. Statist. 35:475–501 (1964).Google Scholar
  11. 11.
    S. Karlin, Total Positivity, Vol. 1 (Stanford University Press, Stanford, CA, 1968).Google Scholar
  12. 12.
    W. H. Mills, D. P. Robbins, and H. Rumsey, Alternating sign matrices and descending plane partitions, J. Combin. Theory Ser. A 34:340–359 (1983).Google Scholar
  13. 13.
    R. J. Muirhead, Aspects of Multivariate Statistical Theory(Wiley, New York, 1982).Google Scholar
  14. 14.
    M. D. Perlman and I. Olkin, Unbiasedness of invariant tests for MANOVA and other multivariate problems, Ann. Statist. 8:1326–1341 (1980).Google Scholar
  15. 15.
    D. P. Robbins and H. Rumsey, Determinants and alternating sign matrices, Adv. in Math. 62:169–184 (1986).Google Scholar
  16. 16.
    D. Zeilberger, Dodgson's determinant-evaluation rule proved by two-timing men and women, Electron. J. Combin. 4, Research Paper 22, approx. 2 pp. (1997).Google Scholar

Copyright information

© Plenum Publishing Corporation 2004

Authors and Affiliations

  • Donald St. P. Richards
    • 1
  1. 1.Department of StatisticsPenn State University

Personalised recommendations